Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 185, NWS Lubbock, TX

June 15, 2016Hale County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 15, 2016, 7:13 PM CDT for Hale County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 7:13 PM CDT (00:13 UTC)
Expired
Jun 15, 2016, 8:00 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
80.0 mph

County Hale County, TX

The radar

The Lubbock radar (KLBB), 55 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:30 PM CDTTSTM WND GST 621 S Plainview, TXMEASURED BY THE WEST TEXAS MESONET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS54 KLUB 160013
SVRLUB
TXC189-160100-
/O.NEW.KLUB.SV.W.0185.160616T0013Z-160616T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
713 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALE COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 800 PM CDT

* AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALE
  CENTER... MOVING NORTHEAST AT 35 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...80 MPH WIND GUSTS AND TENNIS BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED. FLYING DEBRIS WILL 
           BE DANGEROUS TO PEOPLE AND ANIMALS. EXPECT CONSIDERABLE 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES. EXTENSIVE TREE 
           DAMAGE AND POWER OUTAGES ARE LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  PLAINVIEW...HALE CENTER...HALFWAY AND SETH WARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3408 10157 3396 10194 3412 10206 3431 10182
      3431 10157
TIME...MOT...LOC 0013Z 238DEG 29KT 3409 10192 

HAIL...2.50IN
WIND...80MPH
 
$$

07
2 follow-up statements
852 
WWUS54 KLUB 160024
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
724 PM CDT WED JUN 15 2016

TXC189-160100-
/O.CON.KLUB.SV.W.0185.000000T0000Z-160616T0100Z/
HALE TX-
724 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN HALE COUNTY...

AT 724 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINVIEW...
MOVING NORTHEAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...HALE CENTER...HALFWAY AND SETH WARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3408 10157 3396 10194 3412 10206 3431 10182
      3431 10157
TIME...MOT...LOC 0024Z 240DEG 31KT 3414 10178 

HAIL...1.75IN
WIND...70MPH
 
$$

07
740 
WWUS54 KLUB 160038
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CDT WED JUN 15 2016

TXC189-160100-
/O.CON.KLUB.SV.W.0185.000000T0000Z-160616T0100Z/
HALE TX-
738 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN HALE COUNTY...

AT 738 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINVIEW...
MOVING NORTHEAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...HALE CENTER AND SETH WARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3408 10157 3400 10182 3421 10195 3431 10182
      3431 10157
TIME...MOT...LOC 0038Z 240DEG 31KT 3420 10165 

HAIL...1.00IN
WIND...70MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:01 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 15, 7:01 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
701 PM CDT WED JUN 15 2016

.AVIATION...
Thunderstorms will impact KLBB and KPVW over the next couple of
hours and tempo groups have been included to capture this. It is
less clear whether convection will be able to make it into KCDS
later this evening and we have only included a VCTS for now. Any
storm will be capable of producing brief heavy rain...hail and
gusty winds in excess of 45 knots as they move through. Outside of
the storms and storm influences this evening...VFR conditions are
expected with southerly breezes. There will be another chance for
storms again late tomorrow afternoon/evening...and this will be
addressed in a future TAF issuance.

&&

.UPDATE...
We have increased PoPs significantly across much of the South
Plains as well as portions of the southeast Texas Panhandle this
evening...in line with recent radar observations and trends. The
convection will gradually decrease in coverage and intensity as
instability wanes late this evening. No other adjustments were
made to the forecast ATTM.

&&

.PREV DISCUSSION... /issued 336 PM CDT WED JUN 15 2016/

SHORT TERM...
Temperatures at 3 pm are quite toasty across the forecast area.
Observations from the West Texas Mesonet range from 94 degrees at
Olton to 100 degrees at Turkey and several other sites. Although
dewpoints have mixed down across the Caprock, we still have
dewpoints loitering near 70 degrees in the Rolling Plains, and
this is resulting in heat indices around 100 to 106. We do not
expect the heat indices to reach 110 degrees in the Rolling Plains
this afternoon (nor tomorrow afternoon) which would trigger a Heat
Advisory, but nonetheless the air is certainly hot and muggy
enough for us to recommend the standard heat precautions regarding
not leaving pets in vehicles, drinking plenty of water, wearing
sunscreen, etc.

Regional radar and satellite imagery shows storms developing
across the higher terrain of New Mexico and the Trans-Pecos
region, extending into southeast New Mexico. Closer to home,
high-based cumulus are forming in the deeply-mixed air mass on the
Caprock. The latest guidance is still indicating isolated to
scattered t-storm development within the next 2-3 hours across
eastern New Mexico and the western South Plains, and some of the
guidance like the TTU-WRF is now more aggressive with the
northward and eastward extent of development. The activity will
have limited CAPE to work with initially, but as it slowly
progresses eastward it may be able to tap into the higher CAPE
environment across the central and southern South Plains, leading
to stronger storms and a greater severe threat. Severe wind gusts
remain the primary concern, but there could be a window for large
hail as well. Some of the high-res guidance indicates that storms
may congeal into a small cluster this evening somewhere across the
central or southern South Plains. If this cluster develops, it
is possible it could linger a bit past 06 UTC so we have added an
isolated mention for some of the area.

For Thursday, upper ridging over the region may receive a small
dent as a weak shortwave swings across the southern Rockies. Temps
are expected to be similar to today, with highs mainly in the
upper 90s to 102 or so. Forecast soundings show that these temps
will be warm enough to erode the cap, such that convergence along
a surface trough extending from southeast New Mexico northeast
into the Texas Panhandle may be sufficient for some isolated
t-storm development - and we've added a mention to the forecast.
Coverage and overall intensity of the storms will likely be lower
than today, but instability should still be adequate for some
stronger cells.

LONG TERM...
Big story in the long-term remains the heat continuing to build a
degree or two each day through the weekend. 1000-500hPA
thicknesses will continue to build as the ridge strengthens
through Saturday. We will continue to watch how temperatures
respond/recover in the morning hours as well as heat indices in
the afternoon, especially for the Rolling Plains, to see if a heat
advisory will be needed. For now, lower dewpoints/RH values should
keep the heat indices in the Rolling Plains below 110 degrees F
but we will have to watch the West Texas Mesonet stations across
that part of the forecast area to see what happens.  Temperatures
may cool off just a tad for Sunday and Monday as the center of the
ridge shifts to the north and west of the area, lowering heights
and thickness values just a bit. Temperatures may try to warm
again by the very end of this forecast package as the ridge starts
to slide southward towards the area once again. The ECMWF
continues to try and develop afternoon/evening convection across
the area each day through the forecast but subsidence under the
ridge, lower surface dewpoints, and a lack of any boundary to help
force storms to develop mean a dry forecast will continue through
the extended.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

23/07/23
Hazardous weather outlook, Jun 15, 11:46 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT WED JUN 15 2016

TXZ021>044-161700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH ACTIVITY MORE
LIKELY ACROSS THE SOUTHERN AND CENTRAL SOUTH PLAINS. THE OVERALL
SEVERE THREAT WILL BE LOW, BUT A FEW STRONGER STORMS MAY PRODUCE
LARGE HAIL TO GOLF BALL SIZE AND SEVERE WIND GUSTS TO NEAR 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING...MAINLY TO THE WEST OF INTERSTATE 27 AND HIGHWAY 87.
THERE IS A SMALL THREAT OF SEVERE WEATHER WITH ANY STORMS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING IN THE SOUTHERN AND EASTERN ROLLING PLAINS.

In the hours before

Local storm report, Jun 15, 6:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
615 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             LEVELLAND               33.58N 102.36W
06/15/2016  E0.50 INCH       HOCKLEY            TX   EMERGENCY MNGR

            HAIL FROM PEA SIZE TO MARBLE SIZE FROM CITY LIMITS TO 5
            MILES SOUTH OF TOWN. SPOTTERS ALSO REPORTED WIND GUSTS
            50-55 MPH MOVING THROUGH TOWN.

&&

EVENT NUMBER LUB1600237

SCOBB
Special weather statement, Jun 15, 6:16 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT WED JUN 15 2016

TXZ034-160000-
HOCKLEY TX-
616 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY COUNTY UNTIL 700 PM
CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR SMYER TO NEAR LEVELLAND TO NEAR
SUNDOWN...ALL MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEVELLAND...SUNDOWN...WHITHARRAL...SMYER...ROPESVILLE AND OPDYKE
WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3380 10209 3339 10208 3339 10259 3376 10261
TIME...MOT...LOC 2315Z 240DEG 27KT 3360 10231

07
Local storm report, Jun 15, 6:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
622 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             11 NNW TURKEY           34.54N 100.97W
06/15/2016  E2.75 INCH       BRISCOE            TX   STORM CHASER

            TENNIS BALL TO BASEBALL SIZE HAIL VIA SOCIAL MEDIA
            PHOTO.

&&

EVENT NUMBER LUB1600238

SCOBB
Local storm report, Jun 15, 6:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     8 WSW SUNDOWN           33.39N 102.61W
06/15/2016  M61 MPH          YOAKUM             TX   MESONET

            MEASURED BY WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1600239

SCOBB
Local storm report, Jun 15, 6:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             11 NNW TURKEY           34.54N 100.97W
06/15/2016  E4.00 INCH       BRISCOE            TX   STORM CHASER

            ESTIMATED HAIL SIZE FROM SOCIAL MEDIA PHOTO.

&&

EVENT NUMBER LUB1600240

SCOBB
Local storm report, Jun 15, 6:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     6 SSW ANTON             33.73N 102.19W
06/15/2016  M66 MPH          HOCKLEY            TX   MESONET

            MEASURED BY WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1600241

SCOBB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall61 min
Jun 15, 7:42 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher33 min
Jun 15, 7:47 PM CDTSpecial Weather StatementLUBCastro, Parmer28 min
Jun 15, 8:00 PM CDTSpecial Weather StatementLUBCrosby, Garza, Lubbock, Lynn30 min
Jun 15, 8:04 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley26 min
Jun 15, 8:11 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd2 hr
Jun 15, 8:13 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd, Motley62 min
Jun 15, 8:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley48 min
Jun 15, 9:13 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Hall, Motley47 min
Jun 15, 9:47 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.